Western Journal of Emergency Medicine: Integrating Emergency Care with Population Health
Salicylate Toxicity from Genital Exposure to a Methylsalicylate-Containing Rubefacient
- Author(s): Thompson, Trevonne M.
- Toerne, Theodore
- Erickson, Timothy B.
- et al.
Published Web Locationhttps://doi.org/10.5811/westjem.2016.1.29262
Methylsalicylate-containing rubefacients have been reported to cause salicylate poisoning after ingestion, topical application to abnormal skin, and inappropriate topical application to normal skin. Many over-the-counter products contain methylsalicylate. Topical salicylates rarely produce systemic toxicity when used appropriately; however, methylsaliclyate can be absorbed through intact skin. Scrotal skin can have up to 40-fold greater absorption compared to other dermal regions. We report a unique case of salicylate poisoning resulting from the use of a methylsalicylate-containing rubefacient to facilitate masturbation in a male teenager. Saliclyate toxicity has not previously been reported from the genital exposure to methylsaliclyate.